Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Nonsmoothable, unstable group actions


Author: Dennis Pixton
Journal: Trans. Amer. Math. Soc. 229 (1977), 259-268
MSC: Primary 58F10; Secondary 57E99
DOI: https://doi.org/10.1090/S0002-9947-1977-0438397-0
MathSciNet review: 0438397
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For $ k > 1$ there is a nonempty open set of $ {C^1}$ actions of $ {{\mathbf{Z}}^k}$ on $ {S^1}$, no element of which is either topologically conjugate to a $ {C^2}$ action or structurally stable. The $ {C^1}$ closure of this set contains all $ {C^2}$ actions which have compact orbits, so no such action is structurally stable in the space of $ {C^1}$ actions.


References [Enhancements On Off] (What's this?)

  • [1] A. Denjoy, Sur les courbes définies par les équations différentielles à la surface du tore, J. Math. Pures Appl. (9) 11 (1932), 333-375.
  • [2] M. W. Hirsch, Foliations and noncompact transformation groups, Bull. Amer. Math. Soc. 76 (1970), 1020-1023. MR 45 #1189. MR 0292102 (45:1189)
  • [3] N. Kopell, Commuting diffeomorphisms, Proc. Sympos. Pure Math., vol. 14, Amer. Math. Soc., Providence, R. I., 1970, pp. 165-184. MR 42 #5285. MR 0270396 (42:5285)
  • [4] H. B. Lawson, Jr., Foliations, Bull. Amer. Math. Soc. 80 (1974), 369-418. MR 49 #8031. MR 0343289 (49:8031)
  • [5] C. C. Pugh, The closing lemma, Amer. J. Math. 89 (1967), 956-1009, MR 37 #2256. MR 0226669 (37:2256)
  • [6] H. Rosenberg and R. Roussarie, Some remarks on stability of foliations, J. Differential Geometry 10 (1975), 207-219. MR 0380826 (52:1723)
  • [7] H. Rosenberg and W. Thurston, Some remarks on foliations. Dynamical Systems (Proc. Sympos, Univ. of Bahia, Salvador, 1971), Academic Press, New York, 1973, pp. 463-478. MR 49 #3974. MR 0339211 (49:3974)
  • [8] R. Roussarie and D. Weil, Extension du 'closing lemma' aux actions de $ {R^2}$ sur les variétés de $ \dim = 3$, J. Differential Equations 8 (1970), 202-228. MR 41 #9289. MR 0264698 (41:9289)
  • [9] P. A. Schweitzer, Counterexamples to the Seifert conjecture and opening closed leaves of foliations (appendix), Ann. of Math. (2) 100 (1974), 386-400. MR 50 #8557. MR 0356086 (50:8557)
  • [10] J. W. Wood, Foliated $ {S^1}$-bundles and diffeomorphisms of $ {S^1}$, Dynamical Systems (Proc. Sympos., Univ. of Bahia, Salvador, 1971), Academic Press, New York, 1973, pp. 671-681. MR 49 #8036. MR 0343294 (49:8036)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F10, 57E99

Retrieve articles in all journals with MSC: 58F10, 57E99


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1977-0438397-0
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society